IHN database logo

Codeine implicated in acute pancreatitis

IHN logoNICE, FRANCE. Acute pancreatitis is a serious and painful medical condition. There have been several reports of associations between certain drugs and pancreatitis. Now French researchers report that codeine, a popular painkiller derived from opium, can cause acute pancreatitis particularly in patients who have had their gall bladder removed (cholecystectomy).

The medical doctors at the Nice Hospital noted four cases where patients admitted with acute pancreatitis had been taking codeine-containing products one to three hours before having their attack. The first patient, a 65-year-old man, had taken 60 mg of codeine in combination with one gram of acetaminophen 90 minutes before his attack. A 53-year-old woman experienced her attack 90 minutes after taking 40 mg of codeine for a migraine, and a 57-year-old woman had an attack two hours after taking 40 mg of codeine. A 26-year-old woman had an attack two days after taking 40 mg of codeine for an upper respiratory tract infection. All the patients had had their gall bladder removed at some time in the past. The researchers conclude that codeine and codeine-containing products can induce acute pancreatitis especially in people who have had their gall bladder removed.
Hastier, Patrick, et al. A new source of drug-induced acute pancreatitis: codeine. American Journal of Gastroenterology, Vol. 95, November 2000, pp. 3295-98

return to database
return to homepage

Subscription to IHN

Donation appeal

My favourite Supplements

IHN copyright notice